Ohio, 2021Tornadoes and Damaging Winds in Ohio, August 11, 2021
August 11, 2021 · NWS IWX · 24 events in 5 counties and zones
Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection initiated in Central Illinois and developed into a convective line as it approached Indiana. Thunderstorms developed in the warm sector ahead of the initial line and produced multiple outflow interactions. As the line moved into Ohio, embedded rear inflow jets within the line of storms resulted in several swaths of wind damage and isolated tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 12:26 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 11, 12:26 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
126 PM EDT Wed Aug 11 2021
.SYNOPSIS...
Issued at 820 PM EDT Wed Aug 11 2021
More storms are likely at times tonight through Friday before
cooler and dry conditions prevail this weekend. High temperatures
will be around 90 Thursday with heat indices around 100.
&&
.SHORT TERM...(This Evening through Thursday night)
Issued at 255 PM EDT Wed Aug 11 2021
Convective complex currently moving exiting eastern CWA and will
to move east of the area shortly. HRRR seems to be best among the
HREF members in handling this early afternoon convection so will
lean that way for potential redevelopment tonight where ongoing
convection in WI still expected to intensify this afternoon in the
presence of highly sheared environment ahead of approaching mid-
level short wave. Still anticipate organization into a more linear
complex as it moves down into SE WI...NE IL...SW lwr MI...with
plenty of uncertainty in severe threat for our area after being
worked over this afternoon. In the wake of whats left of nocturnal
complex tonight will once again see very warm...humid airmass in
place and with decreasing clouds expect ample destabilization in
the daytime hours leading to convective initiation to our west and
tracking E/SE along baroclinic zone to potentially impact our
area late Thursday/Thursday night. Hot and humid conditions
expected again on Thursday with highs near 90 and dewpoints in the
low to mid 70s will have heat indices approaching 100 in SE CWA
so will consider having advisory in effect during the afternoon-
early evening.
&&
.LONG TERM...(Friday through Wednesday)
Issued at 255 PM EDT Wed Aug 11 2021
Forecast period to begin with final push of frontal boundary through
our area on Friday. Timing will dictate if any diurnal instability
can develop in SE CWA before front moves through. Latest trends from
deterministic models in line with SREF in early arrival for frontal
passage that should preclude any threat for strong to severe storms.
Canadian high pressure building in behind this front will bring much
less humid conditions to the region as dewpoints drop into the 50s
Saturday. Pleasant...dry weather continues into the beginning of
next week with precip chances arriving toward the end of the period
as remnants of TS Fred drift northward through the Appalacians.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 126 AM EDT Thu Aug 12 2021
Uncertain near term owing to renewed convective development across
wrn-ne IL attm and potential downstream ramifications going forward.
00Z based CAMS not particularly helpful although recent HRRR
suggestion looks on target. Upstream mass convergence ahead of sfc
cold front and in association with upper trough in WI aiding storm
development within a very unstable airmass aloft. Low level capping
inversion present in most midwest UA soundings yet apparently
weakening enough in tandem with strong LLJ in place to force renewed
development which with time should fill in/organize with ewd extent.
Some attendant svr risk should storms root into this moist/unstable
boundary layer and will monitor closely upstream evolution. For now,
will just tempo a IFR/MVFR cat storm based restriction early
this morning.
In wake of this, most of today expected to be quiet or until this
aftn as strong destabilization and potential influence of sw trough
aloft leads to another round of storms. Will address that potential
in 12Z fcst.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 2 AM EDT Thursday for LMZ043-046.
&&
SYNOPSIS...AGD
SHORT TERM...JAL
LONG TERM...JAL
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 11, 11:25 AM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1225 PM EDT Wed Aug 11 2021
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121630-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1225 PM EDT Wed Aug 11 2021 /1125 AM CDT Wed Aug 11 2021/
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/
THIS AFTERNOON...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Heat Advisory.
Expect scattered strong to severe thunderstorms this afternoon with
damaging winds and very heavy rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong gusty winds and locally heavy rainfall.
Afternoon heat index values are expected to range from 98 to 105
degrees Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please send reports via
social media as our office phone lines are down.
LMZ043-046-121630-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1225 PM EDT Wed Aug 11 2021
...SEVERE THUNDERSTORM WATCH 423 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible Thursday and Friday. The storms may be
accompanied by strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 11, 12:45 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 N COLUMBIA CITY 41.17N 85.49W
08/11/2021 WHITLEY IN NWS EMPLOYEE
TRAMPOLINE STRUCTURE LOFTED. LIKELY ROTTED,
TREE FELL ON US 30.
&&
MAJLocal storm report, Aug 11, 12:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG LEESBURG 41.33N 85.85W
08/11/2021 KOSCIUSKO IN BROADCAST MEDIA
LARGE TREE TOPPLED IN THIS AREA.
&&
CRLocal storm report, Aug 11, 12:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG WARSAW 41.24N 85.85W
08/11/2021 KOSCIUSKO IN BROADCAST MEDIA
LIMBS ALSO KNOCKED DOWN IN TOWN.
&&
CRLocal storm report, Aug 11, 12:50 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM LIGHTNING 1 ESE GEORGETOWN 41.73N 86.22W
08/11/2021 ST. JOSEPH IN PUBLIC
LIGHTNING STRUCK BUSINESS ON IRONWOOD ROAD.
&&
MAJLocal storm report, Aug 11, 12:53 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
153 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 2 W BRISTOL 41.73N 85.87W
08/11/2021 ELKHART IN PUBLIC
TREES AND BRANCHES DOWN. BLOCKING COUNTY
ROAD 6.
&&
MAJLocal storm report, Aug 11, 12:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG 2 ENE ELKHART 41.70N 85.93W
08/11/2021 ELKHART IN PUBLIC
NUMEROUS TREES AND LARGE BRANCHES DOWN.
&&
MAJThunderstorm Wind, Defiance
- When
- August 11, 1:10 PM EST to 1:11 PM EST
- Where
- Defiance County, 1.25 mi WSW of Hicksville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.290, -84.770
Local media relayed a picture of a healthy one foot diameter tree limb that was blown down onto a power line and onto High Street.
Thunderstorm Wind, Defiance
- When
- August 11, 1:10 PM EST to 1:11 PM EST
- Where
- Defiance County, 1.25 mi WSW of Hicksville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 41.290, -84.770
Local media relayed a report of a 64 mph wind gust in the area.
Thunderstorm Wind, Williams
- When
- August 11, 1:12 PM EST to 1:13 PM EST
- Where
- Williams County, 0.69 mi N of Bryan
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.480, -84.550
The public reported corn was flattened in the area as well as several trees blown down.
Thunderstorm Wind, Defiance
- When
- August 11, 1:24 PM EST to 1:25 PM EST
- Where
- Defiance County, 3.49 mi S of Hicksville
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.250, -84.740
A trained spotter measured a 73 mph wind gusts at the corner of State Route 49 and Paulding/Defiance County Line Road. Large branches and other objects were blown down in the area.
Thunderstorm Wind, Defiance
- When
- August 11, 1:29 PM EST to 1:30 PM EST
- Where
- Defiance County, 1.25 mi WSW of Hicksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.290, -84.770
The public reported a large tree limb down, blocking the road, between West Arthur and West High Streets.
Thunderstorm Wind, Defiance
- When
- August 11, 1:39 PM EST to 1:40 PM EST
- Where
- Defiance County, 2.95 mi NNW of Hicksville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.340, -84.770
Emergency management officials reported a roof was blown off a shed and into power lines.
Tornado, Fulton
- When
- August 11, 1:40 PM EST to 1:42 PM EST
- Where
- Fulton County, 0.5 mi WSW of Fayette to 0.42 mi SW of Fayette
- Rating
- EF1
- Path length
- 0.21 mi
- Path width
- 70 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.666, -84.328
Most of the damage surveyed was consistent with an EF0 tornado, but there was a small area of EF1 damage in the middle of the track near the intersection of s. Fayette Street and County Road R. The EF1 damage included several large and healthy tree trunks up to 2 feet in diameter snapped in half. A large branch approximately 10 feet in length and 1 foot diameter was lofted around 15 yards into the side of a house and caused considerable damage to a balcony. Sheet metal roofing was also lofted over 200 yards and caused roof damage to Fayette School. Maximum winds of 85 to 90 mph were estimated.
Thunderstorm Wind, Williams
- When
- August 11, 1:42 PM EST to 1:43 PM EST
- Where
- Williams County, 1.38 mi N of Blakesley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.540, -84.730
The public estimated wind gusts to 60 mph.
Thunderstorm Wind, Fulton
- When
- August 11, 1:47 PM EST to 1:48 PM EST
- Where
- Fulton County, 2.81 mi S of Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.630, -84.330
Gorham-Fayette fire reported power lines down on State Route 66 in Gorham Township.
Thunderstorm Wind, Fulton
- When
- August 11, 1:48 PM EST to 1:49 PM EST
- Where
- Fulton County, 0.86 mi NW of Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.680, -84.330
Amateur radio operators reported multiple three to four inch tree branches down at the intersection of State Road 66 and US 20.
Tornado, Van Wert
- When
- August 11, 1:49 PM EST to 1:52 PM EST
- Where
- Van Wert County, 1.96 mi NE of Van Wert Circle S Ar to 2 mi W of Middle Pt
- Rating
- EFU
- Path length
- 1.97 mi
- Path width
- 30 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.840, -84.504
A drone and ground survey was performed by county Emergency Management. The tornado touched down approximately 2 miles west-southwest of Middle Point, Ohio and tracked northeast for 2.0 miles before lifting. This tornado is classified as unknown on the EF-scale as the tornado did not damage any structures or trees, but did damage croplands.
Thunderstorm Wind, Fulton
- When
- August 11, 1:53 PM EST to 1:54 PM EST
- Where
- Fulton County, 2.18 mi ENE of Powers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.690, -84.210
Morenci fire reported power lines down on SR 108 in Chesterfield Township.
Thunderstorm Wind, Fulton
- When
- August 11, 1:54 PM EST to 1:55 PM EST
- Where
- Fulton County, 2.32 mi SSE of Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.670, -84.050
Lyons-Royalton Fire reported power lines down.
Thunderstorm Wind, Fulton
- When
- August 11, 1:54 PM EST to 1:55 PM EST
- Where
- Fulton County, 2.48 mi SW of Oakshade
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -84.190
A trained spotter reported three tree limbs ranging from one to two feet in diameter as well as a smaller branch were blown down.
Tornado, Van Wert
- When
- August 11, 2:00 PM EST to 2:02 PM EST
- Where
- Van Wert County, 1.77 mi NNE of Converse to 2.03 mi NE of Converse
- Rating
- EFU
- Path length
- 0.79 mi
- Path width
- 50 yd
- Continued into
- Allen, Oh (IWX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.775, -84.412
The tornado touched down in Van Wert county in a corn field on the northeast side of griffin road, just northeast of State Route 116 and Converse-Roselm road. The tornado tracked just south of due east through open fields. The tornado tracked into Allen county, Ohio.
This tornado is classified as unknown as the tornado did not damage any structures or trees, but did damage croplands.
Thunderstorm Wind, Fulton
- When
- August 11, 2:00 PM EST to 2:01 PM EST
- Where
- Fulton County, Delta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.580, -84.000
Local fire officials reported wires down on County Road 7.
Thunderstorm Wind, Allen
- When
- August 11, 2:00 PM EST to 2:01 PM EST
- Where
- Allen County, 0.87 mi NW of Gomer
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.840, -84.190
The public relayed pictures of several one to two foot diameter tree limbs down. as well as a few larger, healthy trees ranging from two to three feet in diameter were blown down.
Tornado, Allen
- When
- August 11, 2:02 PM EST to 2:09 PM EST
- Where
- Allen County, 2.03 mi SSW of Landeck to 1.02 mi SSE of Southworth
- Rating
- EF0
- Path length
- 3.87 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.774, -84.397
Drone and ground surveys confirmed a EF-U tornado tracked out of Van Wert county into Allen county just north of Fruend Road, crossing Southworth Road just north of Zion Church Road. The tornado then traveled through several fields for an additional 0.3 miles before lifting.
This tornado is classified as unknown as the tornado did not damage any structures or trees, but did damage croplands.
Thunderstorm Wind, Fulton
- When
- August 11, 2:03 PM EST to 2:04 PM EST
- Where
- Fulton County, 2.32 mi SSW of Lyons
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.670, -84.090
Local fire officials reported wires down on US 20 in Royalton Township.
Thunderstorm Wind, Fulton
- When
- August 11, 2:06 PM EST to 2:07 PM EST
- Where
- Fulton County, 2.08 mi NW of Swanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.620, -83.910
Local fire officials reported power lines down on SR 64 at County Road K in Fulton Township.
Thunderstorm Wind, Fulton
- When
- August 11, 2:06 PM EST to 2:07 PM EST
- Where
- Fulton County, 0.52 mi W of Swanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.600, -83.890
Local fire officials reported power lines down on Brookside Drive.
Thunderstorm Wind, Fulton
- When
- August 11, 2:15 PM EST to 2:16 PM EST
- Where
- Fulton County, 0.52 mi W of Swanton
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.600, -83.890
Amateur radio operators reported a tree was blown down onto a house in Swanton, off of Brookside Drive.
Thunderstorm Wind, Allen
- When
- August 11, 2:15 PM EST to 2:16 PM EST
- Where
- Allen County, 0.69 mi N of Yoder
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.690, -84.070
Emergency management officials reported two trees and several powerlines down.
Thunderstorm Wind, Williams
- When
- August 11, 2:17 PM EST to 2:18 PM EST
- Where
- Williams County, 0.86 mi NW of Montpelier
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.590, -84.610
The public reported large tree branches were down onto a house as well onto an adjacent road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984377, 984397, 984378, 984385, 984379, 984380, 982539, 984383, 984381, 984382, 984376, 984386, 984392, 984395, 982540, 984394, 984398, 982541, 984387, 984389, 984390, 984391, 984396, 984388.